Iowa, 2025

Damaging Wind in Iowa, July 22, 2025

July 22, 2025 · NWS DVN · 1 event in 1 county or zone

A small cluster of thunderstorms developed in central Iowa in unstable airmass and moved into the area before midnight This storm produced damaging winds as the storms moved through Independence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A small cluster of thunderstorms developed in central Iowa in unstable airmass and moved into the area before midnight This storm produced damaging winds as the storms moved through Independence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 11:44 PM CST, 1 minute earlier. Its key messages:

  • Heat Advisory remains in effect for portions of the area through 7 PM this evening. The Extreme Heat Watch has been transitioned to an Advisory for Wednesday into Thursday.
  • An active weather pattern is likely to continue through much of the forecast period with alternating rounds of heat, humidity, and storm chances.
Area forecast discussion, Jul 22, 11:44 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1244 AM CDT Wed Jul 23 2025

.KEY MESSAGES...

- Heat Advisory remains in effect for portions of the area
  through 7 PM this evening. The Extreme Heat Watch has been
  transitioned to an Advisory for Wednesday into Thursday.

- An active weather pattern is likely to continue through much
  of the forecast period with alternating rounds of heat,
  humidity, and storm chances.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 300 PM CDT Tue Jul 22 2025

Tonight...Resultant MCV from last night's central plains MCC very
evident in satellite imagery swirling slowly north to northeast acrs
southwest into central IA ATTM. Will keep low POPs in the west and
north this afternoon into the evening in case this feature kicks up
an isolated shower or storm. Ambient shear profiles are weak, but as
the MCV clips the far western CWA, it will be interacting with very
high/extreme SBCAPEs of 4000-6000 J/kg. So if it can enhance the
shear profiles a little bit, can't rule out a rambunctious storm with
localized very heavy rain and winds this evening. SPC's Marginal
Risk still seems still in line for this potential. Otherwise most
areas too stay dry into Wed morning with lows in the mid to upper
70s.

Wednesday...Thrust of thermal ridge axis up acrs the area day, with
more sun than today to help the heat cause, and no storms expected
through 00z at least. +22 to +23c H85 MB temps in place would
support high temps in the upper 90s to around 100 degrees if we
didn't have all the humidity in place. So taking the high sfc DPTs
into affect, will advertise mainly low to mid 90s. But with more sun
and sfc DPTs in the mid to upper 70s, we still easily attain Heat
Advisory criteria and will transition the ongoing Extreme Heat Watch
to an Advisory which matches up nicely with neighboring offices.

Wednesday night...Much of the night to be dry and warm with lows in
the mid to upper 70s. But there may be an approaching short wave
out of the central and northern MO RVR Valley that may have an
associated front with it and then possibly produce some late night-
early Thu morning storms. Again some POPs advertised for this
scenario.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 300 PM CDT Tue Jul 22 2025

Thursday...The general trend is for a thermal ridge-riding wave
rolling over and just east of the MO RVR Valley to continue to try
and produce sctrd showers and thunderstorms from central IA Wed
night into the local CWA Thu morning, if just in a weakening
fashion. Then the question will be how much this morning activity
hangs on or takes time to decay allowing for lingering debris to
temper the heat potential for headline extension, as well as
insatiability for renewed afternoon and evening convection to develop.
A lot of uncertainty here with these potential factors, but will
have to account with POPs and the heat for headline considerations.
A frontal system potentially undulating acrs the area will also
complicate things and eventual scenarios. If not much activity re-
invigorates earlier in the afternoon or evening, then the good ole'
nocturnal LLJ may combine with the passing short wave aloft to make
for a more active convective window later Thursday evening and
overnight.

Friday through Monday...With the frontal boundary potentially being
quasi-stationary and undulating acrs the local area, will have to
keep POPs going Friday, and the clouds/debris/precip to keep ambient
temps down some and thus no need for a heat headline for now.
Remnants out of Friday may get acted upon by nocturnal LLJ induction
and thus more storms or even an MCS may fire either in or near the
local area Friday night. Would think marginal severe weather
potential and heavy rainfall would be concerns with this activity if
it occurs. Then longer range ensembles suggest more of the same
pattern with the local area lying adjacent to the ring of fire with
alternating bouts of heat and storms into early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1235 AM CDT Wed Jul 23 2025

TAFs are forecast to remain VFR through the period. MVFR to IFR
ceilings are possible at KDBQ from 8 to 12 UTC associated with a
convective disturbance that is forecast to pass to the north.
There is a line of thunderstorms west of Dubuque that looks like
it will pass to the north of that site sending the MVFR clouds
in early this morning. If this changes will update the TAFs.
Winds will become southerly around 10 knots late morning with
gusts up to 20 knots possible. Diurnally driven cumulus are
possible during the afternoon with ceilings around 3 kft.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 10 AM this morning to 7 PM CDT Thursday for
     IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory from 10 AM this morning to 7 PM CDT Thursday for
     ILZ001-002-007-009-015>018-024>026-034-035.
MO...Heat Advisory from 10 AM this morning to 7 PM CDT Thursday for
     MOZ009-010.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...Cousins
Hazardous weather outlook, Jul 22, 2:36 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
336 PM CDT Tue Jul 22 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
336 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect for areas south of a line from
Cedar Rapids to Davenport to Princeton Illinois through 7 PM this
evening. Heat indices of 100 to 105 are possible in the advisory
area.

Isolated thunderstorms are possible late this afternoon into this
evening, mainly west of the Mississippi River. Severe storms are
possible with a level 1 out of 5 risk for severe weather
generally along and north of Interstate 80 in eastern Iowa and
into extreme northwest Illinois. Frequent lightning, heavy
rainfall, and damaging winds are all possible with the strongest
storms. There is a secondary risk for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dangerous heat and oppressive humidity are forecast to continue area-
wide Wednesday and Thursday. A Heat Advisory has been issued for
Wednesday into Thursday for afternoon heat index readings around
105 degrees.

Thunderstorm chances will increase again Thursday into Saturday
along a slow moving cold front. Some storms may be strong to
severe on Thursday along with the capability to produce heavy
rainfall. For the rest of week and into the weekend, it is too
early to determine the threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed this
evening.

12

In the hours before

Special weather statement, Jul 22, 11:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1210 AM CDT Wed Jul 23 2025

IAZ040-230615-
Buchanan IA-
1210 AM CDT Wed Jul 23 2025

...Slow-moving thunderstorms will impact portions of Buchanan County
through 115 AM CDT...

At 1207 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Maynard to near Jesup. Movement was
northeast at 40 mph.

HAZARD...Minor flooding and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Closure of waterfront access due to flooding.

Locations impacted include...
Independence, Winthrop, Hazleton, Quasqueton, Lamont, Brandon,
Rowley, Aurora, Stanley, Lime Creek County Park, Winthrop Golf
Course, Wapsipinicon Golf Course, Fontana County Park, Littleton,
Buchanan County Fairgrounds, Otterville, Independence Airport, Jakway
Park, and Fontana Park.

This includes Interstate 380 between mile markers 49 and 54.

Rainfall amounts of 1 to 1.5 inches have fallen and an additional 1
to 1.5 inches of rain are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4247 9161 4247 9160 4244 9160 4230 9189
      4230 9206 4264 9203 4264 9161
TIME...MOT...LOC 0507Z 212DEG 36KT 4275 9197 4245 9199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 22, 11:45 PM CST
Where
Buchanan County, 2.13 mi NNE of Independence
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.500, -91.870

A public report of the top of a 12 inch diameter pine tree was snapped at this location. A walnut tree 1 mi NNE of here also lost a large 10 inch branch. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282359.